MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 AXILLARY INSERTION KIT; INTRODUCER, CATHETER (INTRODUCER)

ABIOMED, INC. - 1220648 AXILLARY INSERTION KIT; INTRODUCER, CATHETER (INTRODUCER)
Catalog Number 0052-3006
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/07/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Updated clinical assessment 63 year old male patient treated with impella 5.5 due to acute myocardial infarction complicated by cardiogenic shock.Patient was admitted to hospital for heart failure.Patient acutely in cardiogenic shock and had cardiac arrest in catheter laboratory.Placed on extracorporeal life support and when patient lost contractility and ejection fraction was deemed 5 % emergent impella 5.5 insertion decision was taken.During insertion sheath placed and hcp was unable to get hemostasis.Sheath appears to be leaking and decision was taken to replace sheath with a new one.First day of support pump experienced drop in purge flows without spikes in motor current.No further changes in other pump metrics and no purge pressure alarms as well as no leaks in the system.Decision was taken following md consultation to exchange purge for tissue plasminogen activator.Day six of support patient decannulated from extracorporeal life support and experienced neurological delays and possible stroke symptoms - this is conservatively coded for stroke in this case to the implela 5.5, but due to multiple mechanical circulatory support systems cannot solely be attributed to the impella system.Day seven of support patient had to be reintubated due to increased secretion.Day 14 of support the placement signal and the measured blood pressure were not corresponding.Following one month of support platelet decrease was noted and coded here for thromocytopenia.Result was echo measurement and possible repositioning - as no further information available conservatively coded to device repositioning here.Patient experienced frequent purge alarms with flow ranging from 8 to 11.5 ml/hr and no changes in purge pressure.Tubing and cassette were checked.Next day after more alarms decision made to change purge cassette.After one months and two days of support noted placement signal flickering in and out - no further information and ci was mentioned to be placed, but not in system.Patient successfully bridged to transplant after almost two months of impella 5.5 support, which is beyond the recommendations in the instructions for use.The use of multiple mechanical circulatory support systems, such as combined impella and extracorporeal circulatory life support (ecls) therapy, is associated with an increased risk of adverse events due to the cumulative complexity of the support strategy and the additive device-related risks.Impella support was continued beyond the recommended 14 day duration; prolonged use can increase the risk of complications and therefore may have played a contributory role in this adverse event.Engineering assessment: during impella 5.5 implant, there was an issue with a fluid leak from the introducer.The introducer was placed with two locks, but there was bleeding around the introducer and the care team was unable to achieve hemostasis.The introducer appeared to be leaking and staff questioned whether there was a crack in the introducer itself.The introducer was exchanged with a new replacement and there was no further mention of this issue, or complications with the replacement.Aic: during impella 5.5 support, there was as issue with the automated impella controller's (aic) display or visual feedback.On approximately day 29 of support, the abiomed representative documented that the placement signal was ""flickering in and out"" in the patient update notes.There is no further mention of this issue.Note for brenda: the note (12/9) says a ci was placed, but there's no ci or fm corresponding to this impella 5.5 and purge cassette during impella 5.5 support, the patient experienced issues with purge pressure.At the end of the impella 5.5 implant procedure, purge flow dropped from 8 to 3 ml/hr.There were no motor current spikes and flow was in range.The physician chose to use tpa purge which resolved the purge flow issue, indicating that medication was required so therefore the impacted product was the impella 5.5 and not the purge system itself at that point.Approximately one month into impella 5.5 support, the patient experienced new purge pressure issues.Approximately one month into support, purge flow began ranging from 8 to 11.5 ml/hr which appropriately triggered white purge flow alarms.There were no changes in purge pressure and the rn checked the purge line/tubing, with no note of any findings.The next day, purge flow increase and decrease alarms were frequently which indicates the system was oscillating between low and high purge pressure.The care team decided to exchange the purge cassette with abiomed phone support.There were no further mentions of purge issues with the new purge cassette in place, indicating the purge pressure issues one month into support were linked to a purge cassette issue.On day 20 of impella 5.5 support, a placement signal issue arose.The aortic pressure measured on the automated impella controller (aic) was higher than the patient's blood pressure.There is no further mention of this issue.Given that there was other equipment accessible to take the patient's blood pressure measurement, this issue had no patient consequence.".
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Clinical assessment: 63 year old male patient treated with impella 5.5 due to acute myocardial infarction complicated by cardiogenic shock.Patient was admitted to hospital for heart failure.Patient acutely in cardiogenic shock and had cardiac arrest in catheter laboratory.Placed on extracorporeal life support and when patient lost contractility and ejection fraction was deemed 5 % emergent impella 5.5 insertion decision was taken.During insertion sheath placed and hcp was unable to get hemostasis.Sheath appears to be leaking and decision was taken to replace sheath with a new one.First day of support pump experienced drop in purge flows without spikes in motor current.No further changes in other pump metrics and no purge pressure alarms as well as no leaks in the system.Decision was taken following md consultation to exchange purge for tissue plasminogen activator.Day six of support patient decannulated from extracorporeal life support and experienced neurological delays and possible stroke symptoms; this is conservatively coded for stroke in this case to the impella 5.5, but due to multiple mechanical circulatory support systems cannot solely be attributed to the impella system.Day seven of support patient had to be reintubated due to increased secretion.Day 14 of support the placement signal and the measured blood pressure were not corresponding.Following one month of support platelet decrease was noted and coded here for thromocytopenia.Result was echo measurement and possible repositioning.As no further information available conservatively coded to device repositioning here.Patient experienced frequent purge alarms with flow ranging from 8 to 11.5 ml/hr and no changes in purge pressure.Tubing and cassette were checked.Next day after more alarms decision made to change purge cassette.After one months and two days of support noted placement signal flickering in and out.No further information and ci was mentioned to be placed, but not in system.Patient successfully bridged to transplant after almost two months of impella 5.5 support, which is beyond the recommendations in the instructions for use.The use of multiple mechanical circulatory support systems, such as combined impella and extracorporeal circulatory life support (ecls) therapy, is associated with an increased risk of adverse events due to the cumulative complexity of the support strategy and the additive device-related risks.Impella support was continued beyond the recommended 14 day duration; prolonged use can increase the risk of complications and therefore may have played a contributory role in this adverse event.Engineering assessment: during impella 5.5 implant, there was an issue with a fluid leak from the introducer.The introducer was placed with two locks, but there was bleeding around the introducer and the care team was unable to achieve hemostasis.The introducer appeared to be leaking and staff questioned whether there was a crack in the introducer itself.The introducer was exchanged with a new replacement and there was no further mention of this issue, or complications with the replacement.
 
Additional Manufacturer Narrative
H6: updated codes based on the results of the investigation.H11: updated based on the results of the investigation.Investigation summary: fluid leak: the cause of fluid leak cannot be determined since no product was returned, and insufficient clinical details were provided.
 
Additional Manufacturer Narrative
Updated information: section d update includes exp date, lot number, udi number was includes in follow up #1 but was not noted in h11.H4 mfr date updated.

Brand Name
AXILLARY INSERTION KIT
Common Device Name
INTRODUCER, CATHETER (INTRODUCER)
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
7814934967
MDR Report Key24526819
Report Number1220648-2026-04582
Device Sequence Number18564901
Product Code DYB
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2026
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0052-3006
Device Lot NumberS9649273
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2025
Supplement Date Received by Manufacturer02/17/2026
04/24/2026
06/18/2026
09/16/2026
Initial Report FDA Received Date03/05/2026
Supplement Report FDA Received Date03/24/2026
04/29/2026
06/19/2026
09/17/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/10/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age63 YR
Patient SexMale
Patient RaceWhite